Prescription-Strength Steroid Creams Sold Over-the-Counter Can Be Dangerous
Rubbing cream into your skin to calm an itchy rash may seem harmless, but not all topical anti-itch formulas are created equal.
"People don't understand the potential dangers of prescription-strength steroid creams," said Dr. Lawrence Green, clinical professor of dermatology at George Washington University in Washington, D.C.
Hydrocortisone -- a topical steroid often used to treat a rash or allergic reaction -- is not approved by the U.S. Food and Drug Administration for over-the-counter use in a potency greater than 1%. But in some stores it is easy to obtain without a prescription, a new study warns.
The researchers found illegal corticosteroid creams at dozens of stores nationwide that specialize in foreign imports.
For the study, the investigators visited 80 stores in 13 cities in nine states. Posing as customers, they asked for cream to treat an "itchy rash." Three dozen stores sold prescription-strength creams over-the-counter without a prescription.
The creams were made in 12 countries, including China, Mexico, Kenya, Korea and Switzerland, the study authors said.
All stores visited in Chicago and San Francisco sold illegal steroid creams, as did 80% of those visited in Minneapolis, 60% of those in Washington, D.C., and 36% in New York City. Even smaller cities -- including Durham, N.C. and Madison, Wisc. -- had stores selling illegal creams, the findings showed.
The report was published in the February issue of the Journal of the American Academy of Dermatology.
The results came as little surprise to study co-author Dr. Sara Hylwa, a dermatologist at Hennepin Healthcare in Minneapolis.
Hylwa works in a clinic that treats many immigrants. Occasionally, patients acknowledge using prescription-strength corticosteroid creams for rashes and even as skin-lightening formulas, she said.
In many other countries, the creams are available legally over-the-counter, she said, so it wouldn't be unusual for a newcomer to expect to purchase them without a prescription. But misuse can bring serious side effects.
Hylwa recalled one patient whose use of a skin cream containing a potent steroid resulted in severe skin thinning -- a common side effect often seen in sensitive areas, such as the face and around the eyes.
Other side effects include stretch marks; easy bruising; and glaucoma, cataracts or even blindness when applied to the eye area, according to the American Academy of Dermatology.
Green said he sees patients who have misused skin creams almost every day.
"Unfortunately, they're getting inaccurate advice from the internet, friends, or just trying to help themselves with a previous prescription cream they have in their house -- one that was prescribed for something else unrelated -- until they go to the doctor, or trying to avoid going to the doctor altogether," he said.
While consumers may think liberal use of topical medications is less harmful than medicines that are swallowed, that's a misconception, Green said.
"When you put something on a large enough surface of your skin, it can be absorbed into your bloodstream," he warned. "You then can have all the potential permanent damage not only of putting cream too often on the same place on your skin, but also the potentially dangerous side effects of taking a pill form of the cream."
So, what's the safest approach to take for a skin rash that doesn't resolve in a few days with nonprescription-strength creams?
Make an appointment with a doctor, suggested Dr. Erin Warshaw, a professor of dermatology at the University of Minnesota, who was also involved in the study.
Warshaw urged patients to take any skin creams they may be using with them to their appointment, to show the doctor. These creams may very well yield valuable clues about what's causing a skin irritation or preventing it from healing.
Learn more about proper skin care from the American Academy of Dermatology.
SOURCES: Lawrence Green, M.D., clinical professor of dermatology, George Washington University School of Medicine and Health Sciences, Washington, D.C., and medical advisory board member, National Psoriasis Foundation; Sara Hylwa, M.D., dermatologist, Hennepin Healthcare, Minneapolis, and board member, American Contact Dermatitis Society; Erin Warshaw, M.D., M.S., professor of dermatology, University of Minnesota Medical School, Minneapolis; February 2020, Journal of the American Academy of Dermatology
Health News is provided as a service to Medicine Shoppe Pharmacy site users by HealthDay. Medicine Shoppe Pharmacy nor its employees, agents, or contractors, review, control, or take responsibility for the content of these articles. Please seek medical advice directly from your pharmacist or physician.
Copyright © 2022 HealthDay All Rights Reserved.